News:

New to the boards? Start with "Welcome! What you need to know as a member of this community"

Main Menu

Switching generic Plaquenil brands....

Started by shortstuff, December 22, 2010, 11:48:44 AM

Previous topic - Next topic

shortstuff

Hi everyone,

I feel like my body has some delicate balance and if I change one chemical going into it bad stuff could happen.  My insurance company convinced me to sign up for their mail order plan and I just received my medication today.  I was on hydroxychloroquine manufactured by Ranbaxy and now I got a 90 day supply from Mylan.  Has anyone switched like this and what was your experience?  I've read fillers can be different across producers.....oh Lord, all I need is something new and awful from the change.  Luckily my hair hasn't fallen yet but there's a fear, also the eye problems and gastro issues.  UGH.

Thanks, everyone.  Happy Holidays!  (I think?)

echofuzz

hi, Shortstuff.

i haven't had to switch my generics, but i have some familiarity with generic pharmaceuticals. yes, the fillers do usually vary from company to company. there are ways to find out what fillers they use, but unless there are specific ingredients that you're concerned about, i think the only way to know how you'll react is to try it.

i think the eye problems and gastro issues stem from the API, not the fillers, so i don't think that would change from brand to brand. not sure about the hair loss.

take care!

Prairie Gal

Shortstuff, I've been on generic Plaquenil (hydroxychloroquine) since Nov. 2001 and my HMO switched brands about 3 years ago.  I haven't noticed any difference.   My hair hasn't fallen out and I haven't had any gastric problems with it; I take it right after eating, but some find it less upsetting to take it at bedtime.

As for the eyes, my opthalmologist says at the dose I take (usually 400 mg/day), they seldom see any adverse effect.  He reminds me to use my Amsler grid to catch any problems early, i.e. between appointments.  I keep my Amsler grid on the front of the fridge.

More about hair:  my rheumy started me on several B vitamins this past June, one of which is Biotin.  I was told years ago that Biotin was good for your nails, but I pooh-poohed the idea.  After I'd taken it for 3 months, though, I noticed my nails were appreciably stronger.   Both my nails and hair now grow faster, too.  I take 1,000 mcg/day; half of the tablet in the a.m. and half in the p.m.   I don't know if one has to take it in combination with the other B vitamins to have this effect; I take them all as directed by my rheumy.

genko_b

My pharmacy often switches from one generic Plaquenil to another. I've never had any difficulty with any of them, but I've been lucky and never noticed any problems with the inert ingredients in any of my medications.

Take care,

Genko

DragonflyC

I completely understand your concern.  When my pharmacy switched me to generic thyroid meds, it created all sorts of problems.

My sense, however, is that plaquenil is a less delicate medication.  When my insurance switched me to mail order meds, I had the same thing happen with my plaquenil and it's been fine.  I hope that you have the same experience!

dbaratta

I had terrible trouble with the generics so my SS doctor tried me to try the brand name Plaquenil.  I'm so glad I did and after a few months, I have had great relief.  I can't absorb the fillers and binding ingredients so I opt to pay more for the brand and it works.  I'm having trouble with two other medicines (generics).  The pharmacy is just changing them - company wide - and not telling people.  Gonna look for another pharmacy.  Good luck.
Primary Sjogren's, RA, Raynaud's, Hashimoto's